Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 20, 2014, 8:55 PM CST for Monroe County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 8:55 PM CST (02:55 UTC)
- Expired
- Feb 20, 2014, 9:30 PM CST
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 2:23 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
567
WUUS54 KMEG 210255
SVRMEG
MSC095-210330-
/O.NEW.KMEG.SV.W.0026.140221T0255Z-140221T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
855 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 930 PM CST
* AT 855 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW
HAMILTON...OR 6 MILES SOUTH OF ABERDEEN...AND MOVING NORTHEAST AT
50 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GATTMAN...
SPLUNGE...SIPSEY FORK...QUINCY...WISE GAP...GREENWOOD SPRINGS...
ATHENS AND NEW HAMILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3375 8824 3374 8825 3374 8832 3372 8832
3368 8837 3365 8851 3367 8851 3369 8852
3389 8849 3404 8821 3399 8821
TIME...MOT...LOC 0255Z 238DEG 45KT 3377 8849
$$1 follow-up statement
289
WWUS54 KMEG 210313
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
913 PM CST THU FEB 20 2014
MSC095-210323-
/O.CAN.KMEG.SV.W.0026.000000T0000Z-140221T0330Z/
MONROE MS-
913 PM CST THU FEB 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
AT 913 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3375 8824 3374 8825 3374 8832 3372 8832
3368 8837 3365 8851 3367 8851 3369 8852
3389 8849 3404 8821 3399 8821
TIME...MOT...LOC 0313Z 238DEG 45KT 3388 8825
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:40 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 20, 5:40 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CST THU FEB 20 2014
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 311 PM CST THU FEB 20 2014/
DISCUSSION...
SKIES ARE CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES RANGING FROM THE LOWER 70S TO AROUND 80 DEGREES.
SURFACE LOW IS NO OVER SOUTHEAST IOWA WITH THE COLD FRONT
EXTENDING SOUTH FROM THE LOW ACROSS EASTERN MISSOURI THROUGH
CENTRAL ARKANSAS AND INTO FAR EAST TEXAS. SOME THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THE FRONT AND ARE STARTING TO MOVE INTO THE
FORECAST AREA. THERE IS A THREAT OF SEVERE WEATHER ACROSS THE
ENTIRE FORECAST AREA. WHILE THE MAIN THREAT WILL BE DAMAGING WINDS
THERE IS A LEAST SOME RISK OF A TORNADO SO THERE IS A TORNADO
WATCH OUT FOR THE ENTIRE FORECAST AREA UNTIL 9 PM. IN ADDITIONAL
WINDS OUTSIDE OF THUNDERSTORMS HAVE BEEN PRETTY STRONG THIS
AFTERNOON WITH SUSTAINED WINDS OF OVER 30 MPH REPORTED OVER
PORTIONS OF EAST ARKANSAS. WE WILL KEEP WIND ADVISORY GOING UNTIL
9 PM AS WELL.
AS THE COLD FRONT SWEEPS THROUGH THE REGION TONIGHT THUNDERSTORMS
WILL MOVE ACROSS THE FORECAST AREA WITH RAIN ENDING IN MOST AREA
BY MIDNIGHT. BEHIND THE COLD FRONT TEMPERATURES WILL DROP PRETTY
QUICKLY WITH LOWS FRIDAY MORNING EXPECTED TO BE IN THE MID 30S TO
LOWER 40S.
HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY BRINGING CLEAR
SKIES TO THE REGION. THE AIR BEHIND THIS COLD FRONT IS MORE
PACIFIC IN NATURE SO TEMPERATURES WILL NOT BE TOO BAD ON FRIDAY
WITH HIGHS IN THE UPPER 50S TO LOWER 60S WHICH IS STILL SLIGHTLY
ABOVE NORMAL. FRIDAY NIGHT SHOULD REMAIN DRY AS WELL WITH LOW
TEMPERATURES IN THE MID 30S TO LOWER 40S.
ON SATURDAY...ANOTHER COLD FRONT WILL APPROACH THE REGION.
MOISTURE WILL BE RATHER LIMITED AHEAD OF THE FRONT SO NO RAIN IS
EXPECTED. TEMPERATURES WILL BE A LITTLE WARMER WITH HIGHS MAINLY
IN THE LOW TO MID 60S. THE COLD FRONT WILL REMAIN NORTH OF THE
REGION SATURDAY NIGHT SO NO RAIN IS EXPECTED. BY SUNDAY THE COLD
FRONT MOVES THROUGH THE REGION. MOISTURE WILL INCREASE SOME BY
SUNDAY SO THERE WILL BE A SMALL CHANCE OF RAIN SUNDAY AND SUNDAY NIGHT.
THIS FRONT WILL NOT HAVE VERY COLD AIR BEHIND IT SO MONDAY WILL BE
A LITTLE COOLER WITH TEMPERATURES JUST A LITTLE BELOW NORMAL.
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY
BRINGING ANOTHER CHANCE OF LIGHT RAIN FOR MONDAY NIGHT AND TUESDAY.
THIS FRONT ALSO WILL NOT HAVE VERY COLD AIR BEHIND IT BUT
TEMPERATURES WILL DROP BELOW FREEZING OVER MOST OF THE FORECAST
AREA WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION
WEDNESDAY BRINGING DRY WEATHER AND BELOW NORMAL TEMPERATURES FOR
WEDNESDAY AND NEXT THURSDAY.
ARS
&&
.AVIATION...
00Z TAF CYCLE
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. MVFR CEILINGS ARE OCCURRING ALONG
AND JUST AHEAD OF THE LINE. OTHERWISE...VFR CONDITIONS WILL
CONTINUE FOR MUCH OF THE FORECAST PERIOD. WINDS WILL BE SOUTH AT
15 TO 25 KNOTS WITH SOME HIGHER GUSTS AND THEN SHIFT TO THE WEST
AS A COLD FRONT MOVES THROUGH THE REGION. WINDS WILL DIMINISH TO 5
TO 15 KNOTS OVERNIGHT.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 40 60 41 67 / 50 0 10 10
MKL 36 59 34 65 / 70 10 10 10
JBR 37 58 37 61 / 20 0 10 10
TUP 39 61 35 66 / 90 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Feb 20, 8:20 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 820 PM CST THU FEB 20 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220430- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 820 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST MISSISSIPPI AND HARDIN COUNTY TENNESSEE THIS EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH A SECONDARY THREAT OF ISOLATED TORNADOES. A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE MID-SOUTH THROUGH MIDNIGHT. REFER TO THE LATEST PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY PERSONNEL ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
In the hours before
Local storm report, Feb 20, 6:56 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM FUNNEL CLOUD 2 E SAVANNAH 35.22N 88.20W
02/20/2014 HARDIN TN PUBLIC
&&
TLSJR/RCWLocal storm report, Feb 20, 7:15 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG RAMER 35.07N 88.62W
02/20/2014 MCNAIRY TN TRAINED SPOTTER
TREES DOWN
0615 PM TSTM WND DMG GUYS 35.02N 88.54W
02/20/2014 MCNAIRY TN PUBLIC
TREES DOWN
0625 PM TSTM WND DMG STANTONVILLE 35.16N 88.43W
02/20/2014 MCNAIRY TN TRAINED SPOTTER
TREES DOWN
0625 PM TSTM WND DMG 3 NE RAMER 35.10N 88.58W
02/20/2014 MCNAIRY TN TRAINED SPOTTER
TREES DOWN IN GRAVEL HILL
0630 PM TSTM WND DMG 11 NE GUYS 35.14N 88.40W
02/20/2014 MCNAIRY TN TRAINED SPOTTER
TREES DOWN IN SHILOH IN MCNAIRY COUNTY.
&&
TLSJR/RCWLocal storm report, Feb 20, 7:56 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 SE MARTIN 36.32N 88.83W
02/20/2014 E60.00 MPH WEAKLEY TN TRAINED SPOTTER
SEVERAL 60 MPH WIND GUSTS OVER A 10 MINUTE PERIOD. ENDING
AT ABOUT 715PM
0705 PM TSTM WND GST DECATURVILLE 35.58N 88.12W
02/20/2014 E65.00 MPH DECATUR TN EMERGENCY MNGR
ROOF BLOWN OFF STRUCTURE AND A HOME DAMAGED IN
DECATURVILLE. SEVERAL TREES DOWN ALSO.
0730 PM TSTM WND GST PONTOTOC 34.25N 89.01W
02/20/2014 E60.00 MPH PONTOTOC MS EMERGENCY MNGR
60 MPH WINDS WITH PEA SIZE HAIL. SOME TREES DOWN. LOTS OF
TREE LIMBS DOWN THROUGHOUT THE COUNTY.
0735 PM TSTM WND DMG 1 SW TUPELO 34.25N 88.74W
02/20/2014 LEE MS PUBLIC
TREES DOWN IN TUPELO NEAR BRIAR RIDGE ROAD.
0735 PM TSTM WND GST 2 NW SALTILLO 34.40N 88.71W
02/20/2014 E65.00 MPH LEE MS TRAINED SPOTTER
65 MPH WINDS JUST WEST OF SALTILLO.
&&
TLSJR/RCWLocal storm report, Feb 20, 8:09 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 NW BIGBEE 34.05N 88.56W
02/20/2014 MONROE MS EMERGENCY MNGR
TREES DOWN ALONG HIGHWAY 6 BETWEEN NETTLETON AND BIGBEE.
0800 PM NON-TSTM WND DMG 1 S BELMONT 34.49N 88.21W
02/20/2014 TISHOMINGO MS PUBLIC
TRANSFORMERS EXPLODING CAUSING POWER FLASHES.
&&
TLSJR/RCWLocal storm report, Feb 20, 8:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG DENNIS 34.56N 88.23W
02/20/2014 TISHOMINGO MS PUBLIC
SEVERAL TREES DOWN AND SHINGLES OFF ROOF. ONE TREE FELL
ON TRUCK NEAR HIGHWAY 25 AND OLD HIGHWAY 25/ON SOUTH END
OF DENNIS/.
0813 PM TSTM WND GST 9 N TREMONT 34.36N 88.25W
02/20/2014 M58.00 MPH ITAWAMBA MS TRAINED SPOTTER
SPOTTER MEASURED 58 MPH WIND GUSTS.
&&
TLSJR/RCWLocal storm report, Feb 20, 8:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL TUPELO 34.26N 88.73W
02/20/2014 E1.00 INCH LEE MS PUBLIC
QUARTER SIZE HAIL NEAR CHARLESTON BLVD.
&&
TLSJR/RCWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:00 PM CST | Severe Thunderstorm Warning | MEG | Alcorn | 45 min |
| Feb 20, 6:21 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Tishomingo | 39 min |
| Feb 20, 6:41 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 34 min |
| Feb 20, 7:00 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Pontotoc | 60 min |
| Feb 20, 7:08 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 52 min |
| Feb 20, 7:15 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 45 min |
| Feb 20, 7:35 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 40 min |
| Feb 20, 7:52 PM CST | Tornado Warning | MEG | Itawamba, Tishomingo | 23 min |
| Feb 20, 8:10 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 50 min |
| Feb 21, 11:17 AM CST | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.